MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. BARD MESH PRE-SHAPED; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. BARD MESH PRE-SHAPED; SURGICAL MESH
Catalog Number 0113700
Medical Device Problem Codes Defective Device (2588); Material Deformation (2976); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 05/31/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Per information provided by patient's attorney: (b)(6) 2008: patient with history of small bowel obstruction was diagnosed with right inguinal hernia and underwent repair with mesh.Per operative notes, ¿the indirect sac was dissected free and a medium perfix plug (device #1) was placed and sutured.The direct sac was reduced, and a large perfix plug (device #2) was placed and sutured.The pre-shaped mesh (device #3) was then placed down and sutured¿.(b)(6) 2016: patient visited hospital due to right lower quadrant subcutaneous nodule.(b)(6) 2016: patient had pain, discomfort and was diagnosed with recurrent right direct inguinal hernia with dislodged mesh plug.The mass was extremely hard, this was mostly likely a foreign body from previous surgery.It appeared to be a plug of polypropylene mesh.Then the perfix plug (device #2) was excised and dissected away.This revealed a recurrent right direct inguinal hernia and repair was completed¿.(note: there was no mention of device #1 & #3 during the procedure).(b)(6) 2018: patient was diagnosed with infected foreign body with suture material and right upper quadrant deep muscle abscess with sinus tract.Per operative notes, ¿monofilament suture material of large caliber was revealed and released.A segment of polypropylene (device #3) which had coiled up was removed¿.(b)(6) 2018: patient was diagnosed with chronic nonhealing infected sinus tract in right upper quadrant with foreign body and suture material.(note: there was no mention of device #1 during the procedure).Attorney alleges that the patient had abscess, hernia recurrence, mesh migration, pain and emotional injuries.
 
Additional Manufacturer Narrative
Based on the information provided, no conclusions can be made.Per medical record review, post implant of pre-shaped mesh, patient was diagnosed with infection and underwent explant.Per op notes, ¿segment of pre-shaped mesh had coiled up".In regards to infection, the warnings section in ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device." this emdr represents the pre-shaped (device #3).Supplemental emdr was submitted for perfix plug (device #1) and an additional emdr was submitted to represent the perfix plug (device #2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd h3 other text : not returned.
 
Additional Manufacturer Narrative
Based on the information provided, no conclusions can be made.Per medical record review, post implant of pre-shaped mesh, patient was diagnosed with infection and underwent explant.Per op notes, ¿segment of pre-shaped mesh had coiled up".In regards to infection, the warnings section in ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device." addendum: h11: this supplemental emdr is submitted to document the expiry date, manufacturing date and to correct the catalog number.Review of manufacturing records confirms product was manufactured to specification.Updated fields: d4 (expiry date, udi no.), h4 (manufacturing date).Corrected field: d4 (catalog number).This supplemental emdr represents the pre-shaped mesh (device #3).Additional supplemental emdrs were submitted to represent the perfix plugs (device #1 & device #2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd h3 other text: not returned.
 
Event or Problem Description
Per information provided by patient's attorney: on (b)(6) 2008: patient with history of small bowel obstruction was diagnosed with right inguinal hernia and underwent repair with mesh.Per operative notes, ¿the indirect sac was dissected free and a medium perfix plug (device #1) was placed and sutured.The direct sac was reduced, and a large perfix plug (device #2) was placed and sutured.The pre-shaped mesh (device #3) was then placed down and sutured¿.On (b)(6) 2016: patient visited hospital due to right lower quadrant subcutaneous nodule.On (b)(6) 2016: patient had pain, discomfort and was diagnosed with recurrent right direct inguinal hernia with dislodged mesh plug.The mass was extremely hard, this was mostly likely a foreign body from previous surgery.It appeared to be a plug of polypropylene mesh.Then the perfix plug (device #2) was excised and dissected away.This revealed a recurrent right direct inguinal hernia and repair was completed¿.(note: there was no mention of device #1 & #3 during the procedure).On (b)(6) 2018: patient was diagnosed with infected foreign body with suture material and right upper quadrant deep muscle abscess with sinus tract.Per operative notes, ¿monofilament suture material of large caliber was revealed and released.A segment of polypropylene (device #3) which had coiled up was removed¿.On (b)(6) 2018: patient was diagnosed with chronic nonhealing infected sinus tract in right upper quadrant with foreign body and suture material.(note: there was no mention of device #1 during the procedure).Attorney alleges that the patient had abscess, hernia recurrence, mesh migration, pain and emotional injuries.
 
Additional Manufacturer Narrative
Based on the information provided, no conclusions can be made.Per medical record review, post implant of pre-shaped mesh, patient was diagnosed with infection and underwent explant.Per op notes, ¿segment of pre-shaped mesh had coiled up".In regards to infection, the warnings section in ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device." addendum#1: h11: this supplemental emdr is submitted to document the expiry date, manufacturing date and to correct the catalog number.Review of manufacturing records confirms product was manufactured to specification.Addendum#2: h11: this supplemental emdr is submitted to correct the date of pathology report in relevant tests and lab data field.Updated fields: b4, g3, g6, h2, h10, h11.Corrected field: b6.This supplemental emdr represents the pre-shaped mesh (device #3).Additional supplemental emdrs were submitted to represent the perfix plugs (device #1 & device #2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
 
Event or Problem Description
Per information provided by patient's attorney: (b)(6) 2008 - patient with history of small bowel obstruction was diagnosed with right inguinal hernia and underwent repair with mesh.Per operative notes, ¿the indirect sac was dissected free and a medium perfix plug (device #1) was placed and sutured.The direct sac was reduced, and a large perfix plug (device #2) was placed and sutured.The pre-shaped mesh (device #3) was then placed down and sutured¿.(b)(6) 2016 - patient visited hospital due to right lower quadrant subcutaneous nodule.(b)(6) 2016 - patient had pain, discomfort and was diagnosed with recurrent right direct inguinal hernia with dislodged mesh plug.Per operative notes, ¿the mass was extremely hard, this was mostly likely a foreign body from previous surgery.It appeared to be a plug of polypropylene mesh.Then the perfix plug (device #2) was excised and dissected away.This revealed a recurrent right direct inguinal hernia and repair was completed¿.(note: there was no mention of device #1 & #3 during the procedure).(b)(6) 2018 - patient was diagnosed with infected foreign body with suture material and right upper quadrant deep muscle abscess with sinus tract.Per operative notes, ¿monofilament suture material of large caliber was revealed and released.A segment of polypropylene (device #3) which had coiled up was removed¿.(b)(6) 2018 - patient was diagnosed with chronic nonhealing infected sinus tract in right upper quadrant with foreign body and suture material.(note: there was no mention of device #1 during the procedure).Attorney alleges that the patient had abscess, hernia recurrence, mesh migration, pain and emotional injuries.

Brand Name
BARD MESH PRE-SHAPED
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key17380648
Report Number1213643-2023-092972
Device Sequence Number17663278
Product Code FTL
UDI-Device Identifier00801741030697
UDI-Public(01)00801741030697
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2010
Device Catalogue Number0113700
Device Lot Number43KPD536
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/29/2023
Supplement Date Received by Manufacturer07/24/2023
08/02/2023
Initial Report FDA Received Date07/24/2023
Supplement Report FDA Received Date08/01/2023
08/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/07/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexMale
Patient Weight74 KG